stomach problems

last year I was prescribed Naprosyn which I gradually started to take more of because my RA symptoms were increasing. I would get nausea and tummy upsets every so often which the Dr said was due to it irritating my stomach. I started Methotrexate in November which I had to stop because I couldn't tolerate it, really bad stomach problems etc. I've had stomach problems with steroids as well and Leflunomide. I still keep getting nausea, acid reflux and an irritable stomach worse at times. I've had to take Naprosyn again over the last week and now my stomach is really bad. I'm due for assessment for biological drugs. have other people had stomach problems with the drugs and have they got better when using the biological drugs? Thank you

16 Replies

  • Are you taking any stomach protecting drugs such as; omeprazole? They are really important when you're on long term NSAIDS or similar.

  • I agree with crashdoll. If I take anti inflammatories I always take my Esomeprazole too. Has your GP not suggested these, or Lansaprazole or similar?

    I think it is very important that the stomach lining is protected. Please see your GP and get some advice.

  • yes I have taken omneprazole when I take anti-inflammatories. thanks for your replies.

  • I take it the dose was upped as your stomach was effected. I take 20mg daily but my h only took 10mg a day with what he was on but has been upped to 20mg having had a new drug recently added to his others.

  • Sorry to hear about all your stomach problems.Sounds like the naproxen is not helping your stomach.Have you asked your GP about a COX-2 anti-inflammatory drug i.e celebrex or arcoxia? These type of drugs are less likely to irritate the stomach lining. I have found celebrex a really useful anti-inflammatory, as I have a delicate stomach too. Methotrexate was awful to my stomach but the metho injections have been much better. My stomach was quite good on anti-tnf and much improved on my present drug, abatacept. Hope you can find a combination that helps.

  • Metal-legs, are you on celebrex or arcoxia at the moment? I only ask as I took celebrex for nearly 4 years but it became less effective so my consultant changed me to arcoxia which I found worked really well. This was in Spain. The Rheumy here in the UK reinstated all my meds including arcoxia in July 2013, without question as I was doing well on all of them, but at my last appointment in Jan this year (not with my named Rheumy) was told to take it prn only as there's some concern about causing heart problems in long term use & have struggled not taking it daily. Have you been advised this as it really does work for me & as I have no history of heart issues would prefer to continue taking it. I see her at the end of this month & would like some ideas of other people taking it & if you can give me your experience or if you have heard the same about the heart issues it would be most helpful.

  • I took celebrex for 9 years and like you it did become less effective. So I was changed to arcoxia 90mg a day. I wasn't advised about any heart issues at the time until I saw a pain specialist a couple of years ago. He advised me to take a lower dose if I am to stay on it long term. I've been taking 30mg as well as some other painkillers.

  • Just replied to your other reply to me! I'll ask if I may do the same. Can I ask which other painkiller you take alongside as fear a half dose obviously will be half as effective. Also, were you given a different dose of tablet, say a 60mg to cut in half? As mine are 90mg & convex triangle I wouldn't be able to cut them to reduce the dose. Think I peeing in the wind here but would like to at least have an argument to back up my case, so thanks.

  • Don't worry about having to cut tablets, arcoxia comes in a 30mg dose. I also take nefopam as well and paracetamol. Hope you can get sorted.

  • Thanks for that, will add that info to my list.

  • You need to talk to your GP or RA nurse here. In the past it took an age to sort my medications out and now I fight tooth and claw when they suggest a change, one of my problems is bad tummy especially with DMARD


  • Hi, I have been on arcoxia for about 4 yrs, and nobody has mentioned heart heart problems M

  • Hi ya, sounds like your struggling! I was put on meloxicam as it is absorbed in the bowel not stomach to prevent the symptoms your describing (its also a NSAID). However after 2 years on it plus hydroxychloroquine and 10x methotrexate i eventually got IBS, loose bowels nearly every day so i stopped everything except my enbrel (biologic) for 3 months and all is back to normal. I'm now just starting injection methotrexate and hoping things will be better.

    have gastro stuff is no fun and can make you feel just awful. Keep insisting something needs to be done. Good luck! Hope you feel better soon

  • I've had some early side effects with ENBREL, mainly indigestion, but quite bad. I took omeprazole, but it didn't do too much good. I then tried a gaviscon generic medicine, which worked well. The side effects eased of gradually over a month or row, I have no side effects now, related to my digestive system.

    Good luck with everything.

  • Hi I take ranitidine now for my tummy it took them a year to sort it out have to have a endoscopy , because I take a lot off codeine , still after 4years can not get my arthritis under control . So keep going back still they sort your tummy out . Good luck x

  • You

    r GP should have prescribed stomach protecting medication. It is criminal if you haven't received this!

You may also like...